Analytic Aspects of the Harmonic Map Problem

  • Richard M. Schoen
Part of the Mathematical Sciences Research Institute Publications book series (MSRI, volume 2)


A fundamental nonlinear object in differential geometry is a map between manifolds. If the manifolds have Riemannian metrics, then it is natural to choose representaives for maps which respect the metric structures of the manifolds. Experience suggests that one should choose maps which are minima or critical points of variational integrals. Of the integrals which have been proposed, the energy has attracted most interest among analysts, geometers, and mathematical physicists. Its critical points, the harmonic maps, are of some geometric interest. They have also proved to be useful in applications to differential geometry. Particularly one should mention the important role they play in the classical minimal surface theory. Secondly, the applications to Kahler geometry given in [S], [SiY] illustrate the usefulness of harmonic maps as analytic tools in geometry. It seems to the author that there is good reason to be optimistic about the role which the techniques and results related to this problem can play in future developments in geometry.


Weak Solution Homotopy Class Partial Regularity Nonpositive Curvature Boundary Regularity 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BG]
    H. J. Borchers and W. J. Garber, Analyticity of solutions of the O(N) non-linear σ-model, Comm. Math. Phys. 71(1980), 299–309.MathSciNetMATHCrossRefGoogle Scholar
  2. [CG]
    S. S. Chern and S. Goldberg, On the volume-decreasing property of a class of real harmonic mappings, Amer. J. Math. 97(1975), 133–147.MathSciNetMATHCrossRefGoogle Scholar
  3. [ES]
    J. Eells and J. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86(1964), 109–160.MathSciNetMATHCrossRefGoogle Scholar
  4. [EL]
    J. Eells and L. Lemaire, A report on harmonic maps, Bull. London Math. Soc. 10(1978), 1–68.MathSciNetMATHCrossRefGoogle Scholar
  5. [F]
    J. Frehse, A discontinuous solution to a mildly nonlinear elliptic system, Math. Z. 134(1973), 229–230.MathSciNetMATHCrossRefGoogle Scholar
  6. [G]
    M. Giaquinta, Multiple integrals in the calculus of variations and nonlinear elliptic systems, Annals of Math. Studies 105, 1983.Google Scholar
  7. [GG1]
    M. Giaquinta and E. Giusti, On the regularity of the minima of variational integrals, Acta. Math. 148(1982), 31–46.MathSciNetMATHCrossRefGoogle Scholar
  8. [GG2]
    M. Giaquinta and E. Giusti, The singular set of the minima of certain quadratic functionals, to appear in Ann. Sc. Norm. Sup. Pisa.Google Scholar
  9. [GH]
    M. Giaquinta and S. Hildebrandt, A priori estimates for harmonic mappings, J. Reine Angew. Math. 336(1982), 124–164.MathSciNetGoogle Scholar
  10. [Hm]
    R. Hamilton, Harmonic maps of manifolds with boundary, Lecture notes 471, Springer 1975.Google Scholar
  11. [Hr]
    P. Hartman, On homotopic harmonic maps, Can. J. Math. 19(1967), 673–687.MathSciNetMATHCrossRefGoogle Scholar
  12. [HKW]
    S. Hildebrandt, H. Kaul, and K. O. Widman, An existence theorem for harmonic mappings of Riemannian manifolds, Acta Math. 138(1977), 1–16.MathSciNetMATHCrossRefGoogle Scholar
  13. [HW]
    S. Hildebrandt and K. O. Widman, On the Holder continuity of weak solutions of quasilinear elliptic systems of second order, Ann. Sc. Norm. Sup. Pisa IV(1977), 145–178.MathSciNetGoogle Scholar
  14. [JM]
    J. Jost and M. Meier, Boundary regularity for minima of certain quadratic functionals, Math. Ann. 262(1983), 549–561.MathSciNetMATHCrossRefGoogle Scholar
  15. [L]
    L. Lemaire, Applications harmoniques de surfaces Riemanniennes, J. Diff. Geom. 13(1978), 51–78.MathSciNetMATHGoogle Scholar
  16. [Ml]
    C. B. Morrey, On the solutions of quasilinear elliptic partial differential equations, Trans. A.M.S. 43(1938), 126–166.MathSciNetCrossRefGoogle Scholar
  17. [M2]
    C. B. Morrey, The problem of Plateau on a Riemannian manifold, Ann. of Math. 49(1948), 807–851.MathSciNetMATHCrossRefGoogle Scholar
  18. [M3]
    C. B. Morrey, Multiple integrals in the calculus of variations, Springer-Verlag, New York, 1966.MATHGoogle Scholar
  19. [P]
    P. Price, A monotonicity formula for Yang-Mills fields, Manuscripta Math. 43(1983), 131–166.MathSciNetMATHCrossRefGoogle Scholar
  20. [ScY1]
    R. Schoen and S. T. Yau, Compact group actions and the topology of manifolds with non-positive curvature, Topology 18(1979), 361–380.MathSciNetMATHCrossRefGoogle Scholar
  21. [ScY2]
    R. Schoen and S. T. Yau, Existence of incompressible minimal surfaces and the topology of three dimensional manifolds with non-negative scalar curvature, Ann. of Math. 110(1979), 127–142.MathSciNetMATHCrossRefGoogle Scholar
  22. [S]
    Y. T. Siu, The complex analyticity of harmonic maps and the strong rigidity of compact Kahler manifolds, Ann. of Math. 112(1980), 73–111.MathSciNetMATHCrossRefGoogle Scholar
  23. [SiY]
    Y. T. Siu and S. T. Yau, Compact Kähler manifolds of positive bisectional curvature, Invent. Math. 59(1980), 189–204.MathSciNetMATHCrossRefGoogle Scholar
  24. [SaU]
    J. Sacks and K. Uhlenbeck, The existence of minimal immersions of 2-spheres, Ann. of Math. 113(1981), 1–24.MathSciNetMATHCrossRefGoogle Scholar
  25. [SU1]
    R. Schoen and K. Uhlenbeck, A regularity theory for harmonic maps, J. Diff. Geom. 17(1982), 307–335.MathSciNetMATHGoogle Scholar
  26. [SU2]
    R. Schoen and K. Uhlenbeck, Boundary regularity and the Dirichlet problem for harmonic maps, J. Diff. Geom. 18(1983), 253–268.MathSciNetMATHGoogle Scholar
  27. [SU3]
    R. Schoen and K. Unlenbeck, Regularity of minimizing harmonic maps into the sphere, to appear in Invent. Math.Google Scholar
  28. [St]
    M. Struwe, preprint.Google Scholar
  29. [W]
    B. White, Homotopy classes in Sobolev spaces of mappings, preprint.Google Scholar

Copyright information

© Springer Science+Business Media New York 1984

Authors and Affiliations

  • Richard M. Schoen
    • 1
  1. 1.Mathematics DepartmentUniversity of CaliforniaBerkeleyUSA

Personalised recommendations